Thank you to Bernice for submitting the following question:
We teach the signs and symptoms and management of Hypoglycaemia in first aid. I often get asked the differences between signs and symptoms of hypo and hyper. I know that we always teach to give sugar irrelevant of how they are presenting but it would be nice to know some of the key differences?
Reply by Chris Bertolo – Adult Intensive Care Unit Nurse
It’s really important that the take home message for course participants is to give glucose (sugar) to conscious patients if there is any doubt. Having said that, here’s what to look for:
- Patients with hypoglycaemia (low blood sugar) may present with the following signs and symptoms: pale, sweating, lethargic (weak), unsteady , irritable, confused and/or aggressive, and may complain of hunger.
- Patients with hyperglycaemia (high blood sugar) may present with the following signs and symptoms: dry skin, complaining of thirst, high urine output, a smell of acetone (fruity) on the breath.
As you can see from the lists, many of these signs and symptoms are non-specific (ie: common with other conditions) and can be confounded by other factors, especially environmental factors. For example, during hot weather, feeling thirsty and drinking lots of water is not unusual.
The symptoms seen in hypoglycaemia are due to the body (especially the brain) being deprived of its fuel. Hypoglycaemia can be mistaken for drunkenness – be wary not to miss it.
The symptoms seen in hyperglycaemia are due to the body trying to reduce the blood sugar by any means it can. Consider making a glass of cordial -you can make it weaker by adding less cordial or by adding more water. The body will try to dilute the blood sugar by ingesting more water. At the same time, it will try to get rid of some sugar via the kidneys -once the patient’s blood sugar level is about 12mmol/L, glucose will ‘spill out’ in the urine.
As the symptoms can be difficult to interpret, even for health care professionals, it’s best to give oral glucose to conscious patients when you suspect a diabetic emergency. About 15 grams of glucose is a good amount -this practically equates to about a half of a cup of soft drink or juice, or three teaspoons of jam/honey/sugar.
As trainers, it’s important to dispel the myth that you can place something sweet in the cheek of an unconscious patient. Firstly, this is compromising the patient’s airway, and places them at very high risk of aspiration. Secondly, there is no appreciable glucose absorption mechanism in the mouth* so it simply doesn’t work. Basic first aid manoeuvres and an immediate call to triple zero is the right advice.
More information on diabetes can be found at the websites of these reputable organisations:
Diabetes Australia www.diabetesaustralia.com.au
The International Diabetes Federation www.idf.org
The International Society for Paediatric and Adolescent Diabetes http://www.ispad.org
* The efficiency of glucose absorption from the buccal cavity (cheek) was researched by Gunning & Garber in 1978- the findings of that study were that typically 0.05mg (that’s 50 millionths of a gram) was absorbed from the bucca at any time, with no more than 0.1mg (1 ten-thousandth of a gram) being absorbed in total by that route. Remember that the recommended dose of glucose in hypoglycaemia is 15grams, or about 150,000 times the amount that was absorbed in the cheek by the participants in Gunning & Garber’s study.
The above study is very old (virtually archaic by health standards). Having said that, I have been unable to find a more contemporary piece of research that is so specific. Presumably the work has not been repeated as the findings were so conclusive and supported existing beliefs. The current guidelines issued by the ISPAD (Clarke etal, 2009) continue to reference the work of Gunning & Garber. They also specifically state in their recommendations that “the efficacy of this practice [buccal glucose] is anecdotal and there is no scientific evidence for absorption of glucose from the buccal mucosa”.
There is a more recent (2009) Czechoslovakian study, which compares swallowed dextrose tablets, swallowed liquid sugars and buccal glucose spray. They found that either of the swallowed products resulted in an appreciable rise in blood glucose levels, while the buccal spray did not. An important limitation of this study is that the amount of glucose compared was not equivalent for each modality.
The American Red Cross (2012) states “buccal absorption of glucose – that is, glucose placed inside the cheek or under the tongue and not swallowed – is limited and not recommended”.
Anecdotal cases: Generally in cases where semi-conscious patients have had some form of glucose placed in their cheek and later awoken, it is considered that the patient probably swallowed a portion of the glucose and it was thereby absorbed in the intestine. For those patients, it is very fortunate that they had an intact swallow reflex and did not aspirate the material into their lungs.
Remember: the premier diabetic organisations recommend NOT placing anything in the mouth of patients who are unconscious from their hypoglycaemia. If there was an easier, safer option for their clients, they would recommend it!
American Red Cross Scientific Advisory Council. (2012). Oral Glucose for Diabetic Emergencies. Retrieved from http://www.instructorscorner.org/media/resources/SAC/Advisory Glucose for Diabetes Final for Posting 1_7_12.pdf
Chlup, R., Zapletalova, J., Peterson, K., Poljakova, I., Lenhartova, E., Tancred, A., … Smital, J. (2009). Impact of buccal glucose spray, liquid sugars and dextrose tablets on the evolution of plasma glucose concentration in healthy persons. Biomedical Papers of the Medical Faculty of the University Palacký, Olomouc, Czechoslovakia, 153(3), 205–9. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/19851433
Clarke, W., Jones, T., Rewers, A., Dunger, D., & Klingensmith, G. J. (2009). Assessment and management of hypoglycemia in children and adolescents with diabetes. Pediatric Diabetes, 10 Suppl 12, 134–45. doi:10.1111/j.1399-5448.2009.00583.x
Gunning, R., & Garber, A. (1978). Bioactivity of instant glucose: failure of absorption through oral mucosa. Jama, 240, 1611–1612. doi:10.1001/jama.1978.03290150057025